Wyoming, 2015

Hail in Wyoming, June 23, 2015

June 23, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northwestern Campbell County and dropped quarter sized hail east of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northwestern Campbell County and dropped quarter sized hail east of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 10:26 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 23, 10:26 PM MST, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1126 PM MDT TUE JUN 23 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 322 PM MDT TUE JUN 23 2015

CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE TO THE
SOUTHEAST OF THE FORECAST AREA...WITH SOUTH-SOUTHEAST WINDS OVER THE
CWA. UPPER LEVEL ANALYSIS SHOWS ZONAL FLOW PERSISTING OVER THE
NORTHERN ROCKIES AND PLAINS...WITH HIGH PRESSURE OVER THE SOUTHERN
ROCKIES AND PLAINS. A WEAK DISTURBANCE IS MOVING ACROSS EASTERN MT
AND WESTERN ND...WITH SCATTERED SHOWERS AND STORMS OVER THOSE AREAS.
FURTHER UPSTREAM...ANOTHER WEAK DISTURBANCE IS NOTED OVER SOUTHWEST
MT/NORTHERN ID. SKIES ARE NOW MOSTLY SUNNY ACROSS MUCH OF THE AREA
WITH TEMPS MOSTLY IN THE 70S...SOME 60S ACROSS THE HIGHER BLACK
HILLS.

OCCASIONALLY UNSETTLED WEATHER CAN BE EXPECTED OVER THE NEXT FEW
DAYS AS ZONAL FLOW BRINGS ADDITIONAL DISTURBANCES ACROSS THE REGION.
THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS WITH EACH OF THESE
DISTURBANCES.

FOR LATE TODAY AND TONIGHT...SOUTH-SOUTHEAST WINDS CONTINUE TO BRING
INCREASING MOISTURE AND INSTABILITY TO THE AREA...ESPECIALLY
NORTHEAST WY AND FAR WESTERN SD. FORECAST CAPE FOR LATE TODAY INTO
TONIGHT IS ON THE ORDER OF 1000 TO OVER 2000 J/KG OVER NORTHEAST WY
AND THE BLACK HILLS AREA. MAIN ISSUE IS LACK OF FORCING LATE TODAY
TO INITIATE STORMS. THE BEST CHANCE FOR ISOLATED STORMS INTO THE
EARLY EVENING WILL LIKELY BE OVER THE BLACK HILLS AND THE HIGHER
TERRAIN OF EASTERN WY. OTHERWISE...THE BETTER CHANCES FOR STORMS
WILL LIKELY BE DURING THE OVERNIGHT/EARLY WEDNESDAY AS THE
DISTURBANCE TO THE WEST MOVES ACROSS THE AREA. THE RISK FOR SEVERE
STORMS DOES NOT LOOK QUITE AS FAVORABLE AS EARLIER TODAY AND WILL BE
SOMEWHAT DEPENDENT ON WHEN STORMS DEVELOP...THE EARLIER THE MORE
FAVORABLE. HOWEVER...ISOLATED STRONG TO SEVERE STORMS CERTAINLY ARE
POSSIBLE EVEN INTO THE OVERNIGHT ACROSS NORTHEAST WY INTO THE BLACK
HILLS AREA IF THEY DEVELOP.

ISOLATED TO SCATTERED SHOWERS AND STORMS CAN BE EXPECTED WEDNESDAY
MORNING BEFORE DISSIPATING AND EXITING THE AREA. SOME SUN WILL
DEVELOP IN MOST AREAS BY THE EARLY AFTERNOON...WITH HIGHS IN THE MID
70S TO LOWER 80S.  TIMING OF THE NEXT DISTURBANCE IS STILL A BIT
UNCERTAIN...BUT SHOULD GENERALLY MOVE ACROSS THE AREA DURING THE
LATER AFTERNOON AND EVENING HOURS...WITH WHAT LOOKS TO BE A MORE
FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO
WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 322 PM MDT TUE JUN 23 2015

A FEW DISTURBANCES IN THE UPPER FLOW WILL BRING CHANCES
OF THUNDERSTORMS AGAIN ON THURSDAY...AND TO A LESSER DEGREE ON
FRIDAY. HOWEVER THE PERSISTENT ZONAL FLOW PATTERN WILL BEGIN TO
TRANSITION TO A NW FLOW AS STRONG UPPER RIDGING DEVELOPS ACROSS THE
WRN CONUS. THE RIDGE WILL BROADEN AND AMPLIFY OVER THE ROCKIES BY
THE WEEKEND...BRINGING MUCH DRIER WEATHER TO THE AREA FOR THE
WEEKEND INTO EARLY NEXT WEEK. A FEW SHORTWAVES ROUNDING THE RIDGE
MAY BE STRONG ENOUGH TO PRODUCE ISOLATED STORMS ACROSS THE BLKHLS.
WARMER TEMPS EXPECTED WITH HIGHS REGULARLY REACHING THE 80S.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT
ISSUED AT 1119 PM MDT TUE JUN 23 2015

SHOWERS AND THUNDERSTORMS CURRENTLY OVER NORTHEASTERN WYOMING WILL
INCREASE IN COVERAGE AS THEY MOVE SOUTHEASTWARD ACROSS THE BLACK
HILLS AND SOUTHWESTERN SOUTH DAKOTA INTO SOUTH CENTRAL SOUTH
DAKOTA DURING THE REST OF THE NIGHT. THE SHOWERS AND THUNDERSTORMS
WILL MOVE OFF TO THE SOUTHEAST OF THE FORECAST AREA BY MID MORNING
AS ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS MOVES OUT OF
SOUTHEASTERN MONTANA AND INTO FAR NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA WHICH WILL SPREAD SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REST OF THE AREA DURING THE AFTERNOON.
MVFR CIGS/VSBYS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...13
AVIATION...10
Hazardous weather outlook, Jun 23, 5:23 AM MST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
623 AM MDT TUE JUN 23 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
623 AM MDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH DAKOTA PLAINS THIS
MORNING WILL SHIFT NORTH AND EAST OF THE AREA BY LATE THIS
MORNING. STRONG TO SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON
AND EVENING OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS
POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE SOUTH DAKOTA PLAINS ON WEDNESDAY...AND ACROSS NORTHEAST
WYOMING AND SOUTHWESTERN SOUTH DAKOTA ON THURSDAY. LARGE HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 23, 10:28 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1128 PM MDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             7 N DOWNTOWN GILLETTE   44.39N 105.50W
06/23/2015  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Local storm report, Jun 23, 10:38 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1138 PM MDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             4 N DOWNTOWN GILLETTE   44.35N 105.50W
06/23/2015  E1.50 INCH       CAMPBELL           WY   LAW ENFORCEMENT

&&

ME

The radar

The Rapid City radar (KUDX), 224 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 23, 11:20 PM MST
Where
Campbell County, 11.56 mi ENE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -105.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587431.